Hyperinsulinism associated with gestational exposure to bupropion in a newborn infant

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

This case report describes severe hyperinsulinism in a term newborn infant without typical perinatal risk factors for transient hyperinsulinism. The mother had received bupropion, an antidepressant and aid to smoking cessation, throughout pregnancy. The infant presented with profound hypoglycemia and seizures on the 3rd day of life. Laboratory investigation confirmed hyperinsulinism. Stable euglycemia could be achieved only after starting diazoxide. The infant was weaned from diazoxide by 10 weeks of age without recurrence of hypoglycemia, signifying the transient nature of hyperinsulinism. This is the first reported case of a potential association between maternal bupropion use during pregnancy and neonatal hyperinsulinism, and highlights the importance of close monitoring of similar infants.

Original languageEnglish (US)
Pages (from-to)819-822
Number of pages4
JournalJournal of Pediatric Endocrinology and Metabolism
Volume24
Issue number9-10
DOIs
StatePublished - Oct 1 2011

Keywords

  • Antidepressants
  • Bupropion
  • Diazoxide
  • Hypoglycemia
  • Insulin
  • Seizures

Fingerprint

Dive into the research topics of 'Hyperinsulinism associated with gestational exposure to bupropion in a newborn infant'. Together they form a unique fingerprint.

Cite this